NRAS
22,136 members25,761 posts

Very irritable eyes

Hi everyone a very happy new year to you all, I was just wondering what other options there are regarding immune supprecents apart from Hydroxichloroquine excuse spelling, over the last few months my eyes have felt very dry and irritate the life out of me but for the last few weeks i have not taken my hydrox and my eyes have been much better just thought maybe this is a side affect i have tried different drops but nothing seems to work i was constantly rubbing and wiping them it was driving me insane i know i need to take the medication for my immune system so just wondering if it would be worth speaking to my ruemmy about other meds, any ideas

Cheers

20 Replies
oldestnewest

There are a variety of drugs available. Have a look at the NRAS website. They all take up to 12 weeks to be effective and any can have side effects and also your rheumy has to follow their local hospital's protocol for the order of drugs offered. DMARD's are the first type offered and there is strict criteria to be followed before you are offered the next group usually referred to as biologics. Farm

1 like
Reply

Hi Farm, so am i right in thinking biologics acts as a supprecent because i have recently started on Benapali injections.

1 like
Reply

Have you been tested fir Sjogren's Syndrome? if not, you should ask your consultant, Most of us who have it use lubricating eye drops to bring relief. I know it's difficult, but try not to rub as you could damage your eyes.

1 like
Reply

Hi poemsgalore, Yes i had thought about Sjorgrens but didnt really follow it up but maybe as you suggest i should mention to my rheummy on next review, in the meantime i will try other drops as i am keen to carry on with hydrox sooner rather than later as it seems to control my immune system well

Cheers

1 like
Reply

Whichever drops you use, try to get preservative free ones.

1 like
Reply

Thanks for that i wouldnt have considered that otherwise

Cheers

1 like
Reply

It could be Sjorgens syndrome darling.xxxx

1 like
Reply

Hi sylvi, Yes i had considered that so will speak to consultant at next review and see what she thinks.

Thanks

2 likes
Reply

Hiya Phil. I had a problem with light sensitivity on HCQ & had to give up wearing contact lenses because my eyes were so dry & 'gritty', none of the comfort drops I tried helped. As it happened it stopped working so had to come off it anyway but I went on to methotrexate which I'm still on 8 years later. I've also tried sulfasalazine & leflunomide, so there are a few for you but this gives more nras.org.uk/getting-establi...

As always with anything like side effects relating to meds discuss it with your Rheumy.

1 like
Reply

Hi thanks for that plenty to think about there and will be speaking to consultant at next review.

Cheers

3 likes
Reply

It's good that you have a review coming up, as always best to discuss with your rheumy.

However, if you are on Benepali, maybe you could ask about whether you still need to take hydroxychloroquine as well?

Benepali is a type of drug called a biologic drug, and it will have a much greater effect on your immune system than hydroxy does. So if you've just started it it might also be worth asked whether these new symptoms could be due to the Benepali?

I have dry and gritty eyes because of the disease, not the drugs. And I also find that I get a microscopic build up of crystal at the base of my eyelashes - so small you can't see them but enough to make my eyes feel extra gritty. What has really helped is to press a hot damp facecloth over my eyes for a few minutes every morning. My optician recommended that I try it, and it really works!

3 likes
Reply

How true HH......The old fashioned common sense approach often Works when all the expensive modern medication doesn't!

1 like
Reply

I have this problem could be sojgren spelling not right not diagnosed. Mention it at appointment but no real help or suggestions re testing.

I have eye drops on prescription to help take 3x a day

Sorry I’m really tired so not coming out right tonight.

Reply

Hi Matilda, Totally understand i have moments like that when your just to tired to bother thanks for the reply anyway but i will be speaking to consultant on next appointment

Cheers

Reply

Hello there, I was on hydrochloxi....can’t spell it either , and had to come off as I had problems with my eyes ........it was a while ago but I still remember it wasn’t so much irritatating as I couldn’t clear the sleepy feel out of one eye , it was scared and felt like I was losing sight in it, my eyes were so dry too but that stopped after I stopped taking omprezarole , the eye sleepy thing happened with me after a few months and took a while to disappear afterwards but it eventually did , don’t wait talk to your rheumy , don’t mess around when it comes to your eyes ,

1 like
Reply

Hi Rulds2 yes totally get that i have struggled with this for a while now and never really thought it may be due to meds but suddenley dawned on me that i took a break from hydrox and my eyes have been somewhat better since so i will be speaking to rhuemy on next review.

Cheers

You know its really great being able to talk to people about things as guys like yourselves are the only ones that really understand how this horrible condition can affect so many of us in so many different ways and however good the specialist think they are they will never have the same understanding as fellow sufferers so please please keep posting and i hope it helps you guys as much as it does me.

Thanks

2 likes
Reply

When I was first diagnosed I was on Hydroxy and methotrexate. I suffered really bad dry eyes. When I went for an eye test I mentioned it. I was told it was a common complaint of those in Hydroxy. He gave me some drops which were fabulous. It was 5 years ago and I can’t remeber what they were. I had to take them once a day. It soon sorted my eyes out. However I had to stop taking Hydroxy as I experienced really bad tinnitus.

Reply

Hi HevJ, Thats really interesting were you mention about tinnitus i have been experiencing exactly the same lately never been a problem before so something else to bring up with the consultant at my next appointment thank you so much all the conversations i have had this week all seem to lead back to affects from Hydrox usage so am really starting to wonder if its time for a change.

Cheers and all the very best for 2018

1 like
Reply

Yes I should think so I have systane drops on prescription having had cataract surgery

Reply

I am on hydroxyl for 5 months and use drops suggested by my optometrist. Helps a lot. However, i am experiencing Acne to my face, just like when i was a teenager. Anyone else have this problem, and what do you do about it?

Reply

You may also like...